Connecticut, 2026

Cold in Connecticut, January 23 to 24, 2026

January 23 to 24, 2026 · NWS ALY · 2 events in 2 counties and zones

A potent cold front ushered a bitterly cold airmass into northwest Connecticut on January 23-24, 2026. The combination of bitterly cold air temperatures (minimum temperatures ranging from -6 to 4 degrees Fahrenheit) and gusty winds (ranging from 25 to 35 mph) made for dangerously cold wind chills or feels-like temperatures.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A potent cold front ushered a bitterly cold airmass into northwest Connecticut on January 23-24, 2026. The combination of bitterly cold air temperatures (minimum temperatures ranging from -6 to 4 degrees Fahrenheit) and gusty winds (ranging from 25 to 35 mph) made for dangerously cold wind chills or feels-like temperatures. Minimum feels-like temperatures ultimately ranged from about -25 to -12 degrees Fahrenheit across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 23, 6:48 PM EST, 4 hours 12 minutes earlier. Its key messages:

  • 1) Dangerous cold and low wind chill values continues to be expected tonight through Saturday resulting in an increased risk for hypothermia and frostbite. 3) A long duration snowstorm will bring widespread heavy snowfall Sunday into Monday with significant travel impacts and considerable disruptions to daily life. 4) Continued well-below normal temperatures with low wind chill values expected through much of the upcoming week.
Area forecast discussion, Jan 23, 6:48 PM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Albany NY
648 PM EST Fri Jan 23 2026

.WHAT HAS CHANGED...
Lake Effect Snow Warnings in the western Adirondacks have ended
now that the single lake effect band is much weaker and dropping
southward. Light to briefly steady snow showers are tracking
into the Upper Hudson Valley towards the Mohawk Valley and
Capital District. These snow showers should end by Midnight.
Coatings up to a few tenths of an inch of snow are possible from
these snow showers.

Winter Storm Watches have been converted to a Winter Storm
Warnings for the entire area due to high confidence on warning-
level snow occurring Sunday into Monday.

&&

.KEY MESSAGES...
1) Dangerous cold and low wind chill values continues to be
expected tonight through Saturday resulting in an increased risk
for hypothermia and frostbite.

3) A long duration snowstorm will bring widespread heavy
snowfall Sunday into Monday with significant travel impacts and
considerable disruptions to daily life.

4) Continued well-below normal temperatures with low wind chill
values expected through much of the upcoming week.

&&

.DISCUSSION...
KEY MESSAGE 1:

Westerly winds have increased this afternoon thanks to decent
mixing with the very cold air aloft. Surface observations have
been showing gusts in the 25 to 40 mph range this afternoon and
these windy conditions will continue into the evening hours due
to the well-mixed atmosphere and strong pressure gradient in
place. It will stay windy into the overnight with the strong
gradient remaining in place, with some gusts still reaching 30
mph at times into the overnight. Winds should finally decrease
on Saturday as a strong area of high pressure builds towards the
area.

Even with the gusty winds in place, very cold temperatures are
expected for tonight thanks to the strong cold advection of an
Arctic air mass. 850 hpa temps will be extremely cold with
values in the -20 to -25 C range. Despite the winds, the
clearing skies will allow for very cold temperatures tonight.
Lows will fall into the single digits below zero for most
places, with teens below zero over the Adirondacks.

The combination of these cold temperatures and gusty winds will
make for wind chill values in the 15 to 35 below zero, with the
lowest readings over the high terrain, especially the
Adirondacks and southern Greens. Frostbite can occur in as
little as 10 to 30 minutes with values this low, so anyone
spending any type of prolonged time outdoors tonight needs to
take serious caution on any exposed skin. Hypothermia will be a
risk for people spending a lot of time outdoors as well. Cold
Weather Advisories and Extreme Cold Warnings remain in place
through Saturday morning for the entire forecast area.

KEY MESSAGE 2:

Models continue to remain in strong agreement regarding the
potential for a widespread snowstorm across the region for
Sunday into Monday with heavy snowfall leading to significant
travel impacts.

This will be a major storm system impacting much of the US for
this weekend. A surface low will push across the Deep South for
Saturday into Sunday, resulting in a large area of wintry precip
across much of the Ohio and Tennessee Valleys. Meanwhile,
another area of low pressure will form off the mid Atlantic
coast on Sunday and lift towards southern New England for
Monday. Moisture will surging northward out of the Gulf, with
IVT and PWAT values about 2-4 STD above normal from the
Southeast towards the mid Atlantic coast for Sunday into Sunday
night.

Our area will have abundant cold air in place, with the strong
high pressure area allowing for surface temps in the single
digits and teens to start the day on Sunday. Strong isentropic
lift/warm advection aloft will allow for steady snowfall to
develop from south to north on Sunday. Southern areas may start
in the morning hours, with snowfall starting in the Capital
Region and Mohawk Valley towards midday and northern areas
during the afternoon hours. The snowfall will be heaviest in the
late afternoon and evening hours, with snowfall rates exceeding
one inch per hour, especially within an expected laterally
translating band. Heavy snow is expected for the first half of
Sunday night before rates decrease somewhat for the late night
hours, but snowfall should remain steady for the entire area
through the overnight, as models suggest the dry slot should
stay south of the area.

After daybreak Monday, snowfall will be much lighter, as the
surface low lifts northeast, but the upper trough keeps some
light precip through a good part of the day. It may become more
intermittent for southern areas, but some additional
accumulation is expected through the day.

Overall snow to liquid ratios are expected to be higher than
climo due to the very cold air mass in place. Model soundings
should a deep DGZ that should be fairly low and lift intersects
this for a good part of the storm, so would expect ratios 15:1
for much of the time. Total liquid equivalent looks to be around
0.80 to 1.00 across a good part of the area on most models and
ensembles, as well as the NBM. Once snowfall is all done, most
areas will have at least a foot, although localized spots in the
Catskills and mid Hudson Valley may be around 18-20 inches. The
Capital Region will likely see 12 to 16 inches, making this the
largest snowstorm since March 13-14 2023 (10.1 inches) and
possibly the biggest since December 16-17 2020 (22.9 inches).

This winter storm will make travel extremely difficult, especially
for later Sunday into Sunday night, as high snowfall rates,
deep amounts of snow and very low visibility is expected. Travel
will gradually improve by later Monday. Blowing and drifting is
not expected to be a huge concern due to mainly light winds, but
the snowfall will be very light and fluffy and the cold temps
will make some treatment more difficult.

KEY MESSAGE 3:

Another round of Arctic air is expected to impact the region
during the upcoming week. Temperatures will remain below normal
with highs only in the teens. Lows will generally be near zero,
with some below zero readings across the high terrain. Wind
Chill values may come close to advisory criteria over the high
terrain during the mid-week, as a clipper system may allow for
some breezy conditions which will allow for low wind chill
values. Frostbite and hypothermia will continue to be a threat
for people spending time outdoors, especially high terrain
areas.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
While VFR conditions will mainly dominate all TAF sites through
00 UTC/25, we continue to monitor a disorganized lake effect
band that is tracking south and east through the southwest
Adirondacks may graze ALB and PSF between 00 and 04 UTC. Should
any brief lake effect impact either terminal, it may result in
brief periods of MVFR/IFR visibility and MVFR cigs. Otherwise,
SKC conditions return by 04-05 UTC at all terminals and continue
through tomorrow. West to northwest wind gusts will reach up to
25 to 35 knots through 09 UTC before gradually weakening but
remain breezy through tomorrow morning with gusts up 25kts.
Winds weaken under 25kts after 18 UTC.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: High Operational Impact. Definite SN.
Sunday Night: High Operational Impact. Definite SN.
Monday: High Operational Impact. Definite SN.
Monday Night: Low Operational Impact. Slight Chance of SN.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.

&&

.CLIMATE...
January 24

Record Cold High Temperatures:

Albany, NY: -1 degrees set in 1882
Glens Falls, NY: 0 degrees set in 1907
Poughkeepsie, NY: 8 degrees set in 1948

Record Cold Low Temperatures:

Albany, NY: -17 degrees set in 1948
Glens Falls, NY: -30 degrees set in 2011
Poughkeepsie, NY: -15 degrees set in 1961

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Cold Weather Advisory until 10 AM EST Saturday for CTZ001-013.
     Winter Storm Warning from 7 AM Sunday to 7 PM EST Monday for
     CTZ001-013.
NY...Cold Weather Advisory until 10 AM EST Saturday for NYZ040-041-
     043-047>053-058>061-063>066-083-084.
     Winter Storm Warning from 7 AM Sunday to 7 PM EST Monday for
     NYZ032-033-038>043-047>054-058>061-063>066-082>084.
     Extreme Cold Warning until 1 PM EST Saturday for NYZ032-033-
     038-039-042-054-082.
MA...Winter Storm Warning from 7 AM Sunday to 7 PM EST Monday for
     MAZ001-025.
     Extreme Cold Warning until 1 PM EST Saturday for MAZ001-025.
VT...Winter Storm Warning from 7 AM Sunday to 7 PM EST Monday for
     VTZ013>015.
     Extreme Cold Warning until 1 PM EST Saturday for VTZ013>015.

&&

DISCUSSION...27
AVIATION...31
CLIMATE...31

In the hours before

Special weather statement, Jan 23, 7:24 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Albany NY
724 PM EST Fri Jan 23 2026

NYZ041-083-084-240130-
Southern Washington NY-Southeast Warren NY-Northern Saratoga NY-
724 PM EST Fri Jan 23 2026

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF SOUTHERN WASHINGTON...
SOUTHEAST WARREN...AND NORTHERN SARATOGA COUNTIES...

HAZARDS...A band of heavy snow which can rapidly reduce visibility to
less than one mile.

LOCATION AND MOVEMENT...At 724 PM EST, a band of heavy snow was near
West Glens Falls, or near Glens Falls moving east at 40 MPH.

LOCATIONS IMPACTED INCLUDE...
Saratoga Springs, Fort Edward, Corinth, Greenwich, Edinburg, Day
Center, West Glens Falls, Lake Luzerne-Hadley, Kings, Mount Pleasant,
Gates, Wilton, Northumberland, South Glens Falls, Schuylerville,
Victory, Argyle, Center Falls, Grangerville, and Kings Station.

This includes Interstate 87 between exits 15 and 17N.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4316 7410 4333 7408 4327 7343 4302 7345
TIME...MOT...LOC 0024Z 285DEG 34KT 4323 7371

CS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Litchfield

When
January 23, 11:00 PM EST to January 24, 10:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Minimum low temperature of -6 degrees Fahrenheit reported along with a minimum wind chill of -25 degrees Fahrenheit.

Cold/Wind Chill, Southern Litchfield

When
January 23, 11:00 PM EST to January 24, 10:00 AM EST
Where
Southern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Minimum low temperature of -4 degrees Fahrenheit reported along with a minimum wind chill of -22 degrees Fahrenheit.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2026Every state in 2026This day in weather historyWarnings in Connecticut, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311893, 1311894.